Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 3, 2016Wright County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 3, 2016, 8:11 PM CDT for Wright County, Minnesota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2016, 8:11 PM CDT (01:11 UTC)
Expired
Jun 3, 2016, 8:45 PM CDT
In force
34 min
Issued by
NWS Twin Cities, MN

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 46 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WWUS83 KMPX 040111
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT FRI JUN 3 2016

MNZ059-040145-
WRIGHT-
811 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT COUNTY
THROUGH 845 PM CDT...

AT 809 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SMITH LAKE...OR
14 MILES SOUTHWEST OF BUFFALO...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...DELANO...MONTROSE...COKATO...HOWARD LAKE...WAVERLY...SMITH LAKE
AND RASSAT.

THIS INCLUDES U.S. HIGHWAY 12 BETWEEN MILE MARKERS 118 AND 139.
 
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4501 9419 4512 9421 4522 9387 4504 9379
TIME...MOT...LOC 0109Z 257DEG 23KT 4507 9413 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 3, 7:55 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 3, 7:55 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT FRI JUN 3 2016

.UPDATE...
Issued at 711 PM CDT Fri Jun 3 2016

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 400 PM CDT Fri Jun 3 2016

A 300mb streamline analysis overlaid with the 400-250mb potential
vorticity pretty much tells you all you need to know about what
is happening with the weather this afternoon. Through the day, we
have seen great divergence with the streamlines over MN. This
broad upper divergence has resulted in the broad area of showers
and cloud cover that has plagued much of our area through the day.
As for the potential vorticity, this highlights the location of
the upper trough moving across the Dakotas, which has helped
generate the cluster of thunderstorms that recently moved through
Aberdeen, SD.

The broad area of rain and clouds really did in our severe threat
for today, but there is still some potential out in SW MN and
around Eau Claire. For SW MN, it is the cluster of storms moving
through eastern SD that may pose a severe threat. There is a
tongue of 1000- 1500 j/kg of MLCAPE that developed in the clearing
along the I-29 corridor and expect the brunt of this thunderstorm
cluster to head for SW and that instability with a wind and hail
threat existing. For the Eau Claire area, a warm front sharpened
just south of Eau Claire thanks to differential heating created by
the cloud cover. Areas from La Cross over to Tomah warmed into the
mid 80s (EAU only managed a 73 today) and this warmth will provide
enough instability to warrant an isolated severe threat heading
into central WI.

For the rest of tonight, that PV feature will be moving across
southern MN. Rain early today has really worked over the
atmosphere, but forcing with the PV advection should be enough
to continue scattered showers across southern MN into western WI
through the night.

Saturday, the surface low currently near Fargo will continue to
deepen as it works into northern WI. Breezy northwest winds will
develop in its wake, along with a broken to overcast cu/stratocu
field. Cool mid-level temperatures will promote a diurnal increase
in shower coverage, with the greatest coverage in precip over
western WI, closer to the upper low. We also continue to see
another area of enhanced shower coverage along the MN/Dakotas
border. This looks to be the result of differential heating once
again, with a bit of a surface coverage boundary likely setting up
between the clouds of MN and the sun of the Dakotas.

.LONG TERM...(Saturday night through Friday)
Issued at 400 PM CDT Fri Jun 3 2016

Cooler temperatures and troughing will linger into early next week
before a ridge builds in and temperatures soar by mid to late.
The area will be under stronger northwest flow aloft for the
Sunday through Monday night period. A shortwave will drop
southeast in this flow and into northern MN/WI later Sun, then
southward across the far eastern forecast area Sunday night into
Monday night. A cold advection continues Sun in the northwest flow
aloft with the shortwave bringing an even stronger shot of mid
level cooling into the area later Sunday through MI, with diurnal
warming, produces some rather steep low/mid level lapse rates.
This with the deeper cyclonic flow suggests the need for small
chances for rain in Wisconsin. More clouds Monday and low level
cold advection, Monday's highs trend a few degrees below normal.
Medium range model guidance in fairly good agreement for the
troughing to move east of the region Tuesday, then for ridging to
build east across the north- central CONUS Wednesday into Friday.
High pressure builds southeast across the Upper Midwest
Tuesday/Wednesday under the rising hgts aloft. Increasing
southwest sfc-850MB flow between starts to spread lower level
moisture and an increase of instability into MN/IA/WI Wed night.
With the return of southerly flow and the moisture will also come
warmer air. Highs will be well into the 80s late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 711 PM CDT Fri Jun 3 2016

Not more left in the way of showers and thunderstorms across the
area. What is left is not all that strong so will look for mainly
MVFR precipitation over the next 4 or so hours. After a few hour
overnight break then showers will move back in around daybreak and
last through much of the day tomorrow. Mainly a hit-and-miss
variety but enough to produce periods of rain. However, the rain
will be light but will be accompanied by MVFR, and possibly IFR,
ceilings for much of the day tomorrow due to subsidence and
continued low level moisture residing in the area. Conditions
finally look to return to VFR by tomorrow evening.

KMSP...VFR expected through the overnight hours although the
dissipating cluster of showers and thunderstorms in western
Minnesota may briefly produce MVFR conditions later this evening.
Prior to daybreak, MVFR ceilings will develop and persist through
much of the day tomorrow. Additional light rain showers are
possibly tomorrow morning but not expecting anything to drop
visibility to below 6SM. VFR conditions then expected by late
afternoon.

/OUTLOOK FOR KMSP/
SUN...VFR. Winds NW 10g20 kts.
MON...VFR. Winds NW 10-15 kts.
TUE...Chc MVFR. Winds NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...CLF
AVIATION...JPC
Hazardous weather outlook, Jun 3, 10:21 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1021 AM CDT FRI JUN 3 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041530-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1021 AM CDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS
MORNING. A FEW STORMS MAY BE STRONG TO SEVERE EAST OF I-35, AND
COULD PRODUCE TORNADOES.
LATER THIS AFTERNOON STORMS WILL REDEVELOP ACROSS WESTERN MN. A
FEW STORMS COULD BE STRONG TO SEVERE. THE MAIN THREAT WOULD BE
LARGE HAIL AND STRONG WIND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY ACROSS THE AREA, AND
SUNDAY OVER WEST CENTRAL WISCONSIN. THE THREAT FOR SEVERE WEATHER
IS LOW WITH THESE STORMS...ALTHOUGH STRONGER STORMS COULD PRODUCE
SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

JRB

In the hours before

Local storm report, Jun 3, 6:53 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     SAUK RAPIDS             45.60N 94.17W
06/03/2016                   BENTON             MN   TRAINED SPOTTER

            SPOTTER NOTED FUNNEL WAS RAGGED, BUT GETTING
            CLOSER TO THE GROUND. OBSERVATION OCCURRED 5
            MILES EAST OF SAUK RAPIDS.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Local storm report, Jun 3, 6:59 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
659 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     5 E SAUK RAPIDS         45.60N 94.06W
06/03/2016                   BENTON             MN   PUBLIC

            SPOTTER NOTED FUNNEL WAS RAGGED, BUT GETTING
            CLOSER TO THE GROUND. OBSERVATION OCCURRED 5
            MILES EAST OF SAUK RAPIDS.

&&

AZ
Local storm report, Jun 3, 7:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
701 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FUNNEL CLOUD     5 E SAUK RAPIDS         45.60N 94.06W
06/03/2016                   BENTON             MN   TRAINED SPOTTER

            SPOTTER NOTED FUNNEL WAS RAGGED, BUT GETTING
            CLOSER TO THE GROUND. OBSERVATION OCCURRED 5
            MILES EAST OF SAUK RAPIDS.

&&

AZ
Local storm report, Jun 3, 7:04 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     ST. MARTIN              45.51N 94.66W
06/03/2016                   STEARNS            MN   PUBLIC

            PORTION OF TURKEY BARN ROOF TORN AWAY. LARGE
            PINE TREE SEVERED APPROXIMATELY 10 FEET OFF
            THE GROUND. TIME ESTIMATED.

&&

AZ
Local storm report, Jun 3, 7:05 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT FRI JUN 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          ST. MARTIN              45.51N 94.66W
06/03/2016                   STEARNS            MN   PUBLIC

            PORTION OF TURKEY BARN ROOF TORN AWAY. LARGE
            PINE TREE SEVERED APPROXIMATELY 10 FEET OFF
            THE GROUND. TIME ESTIMATED.

&&

AZ
Special weather statement, Jun 3, 8:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT FRI JUN 3 2016

MNZ059-040145-
WRIGHT-
811 PM CDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT COUNTY
THROUGH 845 PM CDT...

AT 809 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SMITH LAKE...OR
14 MILES SOUTHWEST OF BUFFALO...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...DELANO...MONTROSE...COKATO...HOWARD LAKE...WAVERLY...SMITH LAKE
AND RASSAT.

THIS INCLUDES U.S. HIGHWAY 12 BETWEEN MILE MARKERS 118 AND 139.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4501 9419 4512 9421 4522 9387 4504 9379
TIME...MOT...LOC 0109Z 257DEG 23KT 4507 9413

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:31 PM CDTSpecial Weather StatementMPXPierce44 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.